Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 238, NWS Cleveland, OH

September 29, 2005Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 29, 2005, 4:19 AM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2005, 4:19 AM EDT (08:19 UTC)
Expired
Sep 29, 2005, 5:15 AM EDT
In force
56 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Crawford County, PA, Erie County, PA

The radar

The Buffalo radar (KBUF), 132 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 4:30 AM EDTTSTM WND DMG1 N North East, PATREES DOWNED.
Sep 29, 4:30 AM EDTTSTM WND DMGMeadville, PATREWS AND POWER LINES DOWNED IN MEADVILLE AND OTHER LOCATIONS COUNTYWIDE.
Sep 29, 4:30 AM EDTTSTM WND DMGUnion City, PANUMEROUS TREES AND WIRES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2005-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2005-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 290820
SVRCLE
PAC039-049-290915-
/O.NEW.KCLE.SV.W.0238.050929T0819Z-050929T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
419 AM EDT THU SEP 29 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 515 AM EDT

* AT 416 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS 
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM GIRARD TO CONNEAUTVILLE MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE WATERFORD...UNION CITY...SPARTANSBURG...
  NORTH EAST...LINESVILLE...ERIE...EDINBORO...CORRY...CAMBRIDGE
  SPRINGS AND ALBION.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. 

LAT...LON 4211 8040 4141 8049 4213 7872 4270 7921

$$
3 follow-up statements
000 
WWUS51 KCLE 290904
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
503 AM EDT THU SEP 29 2005

PAC039-049-290915-
/O.CON.KCLE.SV.W.0238.000000T0000Z-050929T0915Z/
CRAWFORD PA-ERIE PA-
503 AM EDT THU SEP 29 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 AM EDT FOR ERIE
AND CRAWFORD COUNTIES...


AT 451 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 58 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 29 MILES NORTHEAST OF NORTH EAST TO 6 MILES EAST OF
CORRY...AND MOVING NORTHEAST AT 55 MPH.

LAT...LON 4211 8040 4141 8049 4213 7872 4270 7921

$$

LOMBARDY
000 
WWUS51 KCLE 290919
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
515 AM EDT THU SEP 29 2005

PAC039-049-290925-
/O.EXP.KCLE.SV.W.0238.000000T0000Z-050929T0915Z/
CRAWFORD PA-ERIE PA-
515 AM EDT THU SEP 29 2005


...THE SEVERE THUNDERSTORM WARNING FOR ERIE AND CRAWFORD COUNTIES IN 
NORTHWEST PENNSYLVANIA EXPIRED AT 515 AM EDT...

THE STORMS THAT BROUGHT THE STRONG WINDS HAVE MOVED EAST. A WIND 
ADVISORY REMAINS IN EFFECT FOR WIND GUSTS OF 40 TO 50 MPH BUT THE 
THREAT FOR THE STRONGEST WINDS HAS ENDED.
 
THE ERIE COUNTY DISPATCH REPORTED TREES DOWNED IN UNION CITY BY THE 
STORM AT 430 AM. THERE WERE A NUMBER OF OTHER REPORTS OF TREES AND 
POWER LINES DOWNED IN THE COUNTY INCLUDING GIRARD...MILL CREEK 
TOWNSHIP AND NORTHEAST.

THE CRAWFORD COUNTY DISPATCH REPORTED TREES AND POWER LINES DOWNED 
AT VARIOUS LOCATIONS ACROSS THE COUNTY BETWEEN 430 AND 5 PM.

LAT...LON 4211 8040 4141 8049 4213 7872 4270 7921

$$
000 
WWUS51 KCLE 290930 CCA
SVSCLE

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
530 AM EDT THU SEP 29 2005

PAC039-049-290925-
/O.COR.KCLE.SV.W.0238.000000T0000Z-050929T0915Z/
CRAWFORD PA-ERIE PA-
530 AM EDT THU SEP 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR ERIE AND CRAWFORD COUNTIES IN 
NORTHWEST PENNSYLVANIA EXPIRED AT 515 AM EDT...

THE STORMS THAT BROUGHT THE STRONG WINDS HAVE MOVED EAST. A WIND 
ADVISORY REMAINS IN EFFECT FOR WIND GUSTS OF 40 TO 50 MPH BUT THE 
THREAT FOR THE STRONGEST WINDS HAS ENDED.
 
THE ERIE COUNTY DISPATCH REPORTED TREES DOWNED IN UNION CITY BY THE 
STORM AT 430 AM. THERE WERE A NUMBER OF OTHER REPORTS OF TREES AND 
POWER LINES DOWNED IN THE COUNTY INCLUDING GIRARD...MILL CREEK 
TOWNSHIP AND NORTHEAST.

THE CRAWFORD COUNTY DISPATCH REPORTED TREES AND POWER LINES DOWNED 
AT VARIOUS LOCATIONS ACROSS THE COUNTY BETWEEN 430 AND 5 AM.

LAT...LON 4211 8040 4141 8049 4213 7872 4270 7921

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 1:37 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 29, 1:37 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
137 AM EDT THU SEP 29 2005

.AVIATION(06Z-06Z)...
COLD FRONT MOVING EAST ACROSS WESTERN OHIO THIS HOUR WITH WIND GUSTS
ALONG THE FRONT TO AROUND 35 KNOTS WITH HIGHER GUSTS OVER LAKE ERIE
TO ABOUT 41 KNOTS.  WINDS WILL STAY UP BEHIND THE FRONT AT 15 TO
OCCASIONALLY 30 KNOTS.  THE WIND WILL BE BREEZY THROUGH THE DAY AT
15 TO 25 KNOTS AND THEN DIMINISH AROUND 00Z TO LIGHT WESTERLY THEN
SOUTHWEST AS HIGH PRESSURE BEGINS TO BUILD INTO THE AREA.
PRECIPITATION SHOULD BE SHORT LIVED AND IS ASSOCIATED WITH THE FRONT
ITSELF.  DRIER AIR BEGINS TO PUSH INTO THE WEST THIS MORNING AND
INTO THE EAST BY EVENING.  WILL SCATTER THEN CLEAR SKIES OUT IN THE
WEST AND KEEP BROKEN TO OVERCAST THROUGH MUCH OF THE MORNING
BECOMING SCATTERED BY EVENING OVER THE EAST.
&&

.SHORT TERM (TONIGHT)...
QUICK UPDT TO CLEAN UP WORDG.  FCST FOR MOST PART ON TRACK AND
BIGGEST CHG WL BE TO RMV TIMING.  PRECIP JUST ABT TO KTOL AND WL
MAKE IT TO I-71 CORRIDOR DURING THE EARLY AM HRS.  WL LEAVE MENTION
OF T IN THE ZONES...BUT WOULD BE REAL SURPISED TO SEE MUCH IN ANY
LIGHTNING AS MOST OF THAT ACTIVITY SHOULD PASS TO THE S.  WINDS
SHOULD PICK UP BEHIND FNT AND DAYBREAK WL SEE A MUCH DIFFERENT
AIRMASS IN PLACE.
&&

.PREV SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
EARLY AFTERNOON ANALYSIS CONTINUES TO DEPICT HIGH PRESSURE OVER THE
SOUTHERN UNITED STATES...WITH A RAPIDLY MOVING UPPER LOW OVER
NORTHERN ONTARIO.  MEANWHILE...THE CLOSED LOW THAT WAS OVER NEVADA
ON TUESDAY...HAD MEANDERED EASTWARD OVERNIGHT...AND REMAINED NEARLY
STATIONARY OVER THE FOUR CORNERS REGION.  LIKEWISE...THE UPPER LOW
OVER ALASKA HAD MOVED LITTLE DURING THE PAST 24 HOURS...WITH SEVERAL
DISTURBANCES EVIDENT ON THE WATER VAPOR IMAGERY EMBEDDED WITHIN THE
ONSHORE ZONAL FLOW.  CLOSER TO HOME...HIGH PRESSURE HAD MOVED
OFFSHORE...ALLOWING FOR SOUTHERLY FLOW AND INCREASED DEWPOINTS
ACROSS THE LOWER GREAT LAKES REGION.  MAIN FOCUS IN THE SHORT TERM
PORTION OF THE FORECAST REVOLVES AROUND PRECIP ALONG THIS
FRONT...AND THE DRAMATIC COOL DOWN SCHEDULED FOR THURSDAY.

THE GFS AND NAM MODELS ARE BOTH IN GOOD AGREEMENT IN BRINGING THE
FRONT AND ASSOCIATED PRECIP INTO WESTERN OHIO BETWEEN 00Z AND 03Z
THIS EVENING...EVENTUALLY OVERTAKING THE ENTIRE FORECAST AREA BY
06Z.  SEVERAL THINGS OF NOTE IN ADVANCE OF THIS FRONT...CAPES AHEAD
OF THE FRONT JUMP TO AROUND 1000 J/KG WITH LITTLE TO NO CIN EVIDENT.
LIS OF 0 TO -2 SWEEP THROUGH THE AREA...COINCIDENT WITH A 60+KT
850MB LLJ AND THE RIGHT ENTRANCE REGION OF A 110+KT 300MB JET OVER
SOUTHERN ONTARIO.  THAT BEING SAID...ALL OF THESE PARAMETERS
APPEAR TO BE DISPLACED WELL AHEAD OF THE FRONT...WITH LITTLE TO NO
INSTABILITY ALONG THE ACTUAL FRONT WITH THE PRECIP.  WENT AHEAD
WITH A MENTION OF THUNDER EARLY ON ALONG WITH THE BEST
INSTABILITY...WITH SHOWERS/ISOLATED THUNDER THROUGH THE REST OF THE
OVERNIGHT HOURS.  FEEL THAT MOST OF THE PRECIP WILL BE
THUNDER-FREE...EXCLUDING A FEW RUMBLES INITIALLY.

PRECIP WILL COME TO AN END QUICKLY ON THURSDAY FROM WEST TO
EAST...WITH AREAS WEST OF CLEVELAND CLEARING OUT BY MID AFTERNOON.
850MB TEMPS CONTINUE TO BE PROGGED IN THE 0-2C RANGE THURSDAY
AFTERNOON...MIXING DOWN TO THE UPPER 50S AND LOWER 60S FOR AFTERNOON
HIGHS.  ALONG WITH THE STRONG COLD ADVECTION...LAKE EFFECT CLOUDS
AND SHOWERS APPEAR LIKELY EAST OF CLEVELAND...AND I LEFT CHANCE POPS
IN PLACE THROUGH EARLY FRIDAY MORNING WHEN THE 850MB RIDGE AXIS
SHOULD SHIFT EAST OF THE FORECAST AREA.  THURSDAY NIGHT TEMPS STILL
LOOK ON TRACK IN THE UPPER 30S TO LOWER 40S...WITH PATCHY FROST
POSSIBLE IN SOME OUTLYING AREAS.  FRIDAY WILL SEE UPPER LEVEL AND
SURFACE HIGH PRESSURE SET UP OVER THE EASTERN UNITED STATES...WITH
WARMER TEMPS IN THE MID 60S AND DRY CONDITIONS.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THE GFS MODEL IS NOW COMING INTO BETTER ALIGNMENT WITH THE OTHER
LONG RANGE OPERATIONAL MODELS...DEPARTING FROM YESTERDAYS
ADVERTISEMENT OF THE CUTOFF LOW GETTING TRAPPED UNDERNEATH THE
SOUTHEAST CONUS UPPER LEVEL RIDGE...AND NOW ADOPTING A MORE
OPEN-WAVE SOLUTION.  DESPITE THIS...IT STILL APPEARS THAT THE FRONT
ASSOCIATED WITH THIS WAVE WILL STAY WEST AND NORTH OF THE FORECAST
AREA.  WHILE THE GFS/ECMWF/CMC ALL BRING THE WAVE NORTHEASTWARD
THROUGH ILLINOIS...MREF ENSEMBLES SHOW THE WAVE SHEARING OUT
COMPLETELY BY THE TIME IT GETS NEAR OHIO...THEREFORE I DROPPED THE
SLIGHT CHANCE POPS SUNDAY INTO MONDAY AND AM GOING DRY OUT THROUGH
DAY 7.  STRONG UPPER LEVEL RIDGE IS FORECAST TO SET UP ONCE AGAIN
OVER THE EASTERN CONUS ON MONDAY...WITH +588 H5 HEIGHTS EXTENDING
ALL THE WAY INTO SOUTHERN ONTARIO.  ASIDE FROM REMOVING MONDAYS
PRECIP...NO SIGNIFICANT CHANGES MADE FROM SUNDAY ONWARD.  EXPECTING
TEMPS TO GRADUALLY WARM FROM MONDAY ONWARD IN ADVANCE OF A
DEVELOPING LOW ON THE LEE SIDE OF THE ROCKY MOUNTAINS. STUCK CLOSE
TO MEX GUIDANCE...RUNNING ABOUT +5 FROM NORMAL DURING THE AFTERNOON
HOURS AND AT OR SLIGHTLY ABOVE NORMAL FOR OVERNIGHT LOWS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...KUBINA
PREV SHORT TERM...LEINS
LONG TERM...LEINS
AVIATION...LOMBARDY
Hazardous weather outlook, Sep 28, 5:27 AM EDT, 22 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
527 AM EDT WED SEP 28 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
527 AM EDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OHIO...NORTH CENTRAL OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF FROST IN THE COLDEST OUTLYING RURAL AREAS
LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 29, 1:56 AM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
156 AM EDT THU SEP 29 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290700-
HANCOCK OH-MAHONING OH-ASHLAND OH-CRAWFORD OH-RICHLAND OH-WAYNE OH-
WYANDOT OH-STARK OH-ASHTABULA LAKESHORE OH-KNOX OH-HOLMES OH-MARION
OH-MORROW OH-MEDINA OH-SENECA OH-SUMMIT OH-HURON OH-PORTAGE
OH-TRUMBULL OH-SANDUSKY OH-LORAIN OH-WOOD OH-CUYAHOGA OH-GEAUGA
OH-LAKE OH-ASHTABULA INLAND OH-SOUTHERN ERIE PA-NORTHERN ERIE
PA-CRAWFORD PA-LUCAS OH-ERIE OH-OTTAWA OH-
156 AM EDT THU SEP 29 2005

...COLD FRONT WILL PRODUCE GUSTY WINDS...

A COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS MORNING AND WILL
CAUSE WIND GUSTS TO 35 MPH. HIGHER WIND GUSTS TO 45 MPH CAN BE
EXPECTED ALONG THE IMMEDIATE LAKE ERIE SHORELINE.

THE WIND IS EXPECTED TO DIMINISH IN INTENSITY BY THIS AFTERNOON AS
THE COLD FRONT MOVES WELL EAST OF THE REGION.

LOMBARDY
Special weather statement, Sep 29, 3:01 AM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
301 AM EDT THU SEP 29 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290900-
HANCOCK OH-MAHONING OH-ASHLAND OH-CRAWFORD OH-RICHLAND OH-WAYNE OH-
WYANDOT OH-STARK OH-ASHTABULA LAKESHORE OH-KNOX OH-HOLMES OH-MARION
OH-MORROW OH-MEDINA OH-SENECA OH-SUMMIT OH-HURON OH-PORTAGE
OH-TRUMBULL OH-SANDUSKY OH-LORAIN OH-WOOD OH-CUYAHOGA OH-GEAUGA
OH-LAKE OH-ASHTABULA INLAND OH-SOUTHERN ERIE PA-NORTHERN ERIE
PA-CRAWFORD PA-LUCAS OH-ERIE OH-OTTAWA OH-
301 AM EDT THU SEP 29 2005

...COLD FRONT WILL PRODUCE GUSTY WINDS...

A COLD FRONT FROM CENTRAL LAKE ERIE THROUGH CLEVELAND TO COLUMBUS
WILL MOVE EAST ACROSS THE AREA THIS MORNING AND WILL CAUSE WIND
GUSTS TO 35 MPH. OCCASIONAL HIGHER WIND GUSTS TO 45 MPH CAN BE
EXPECTED AS WELL.

THE HIGH GUSTY WINDS WILL BE SHORT LIVED WITH THE COLD FRONT.  THE
WIND WILL SETTLE BACK DOWN TO BETWEEN 15 TO 25 MPH THROUGH THE REST
OF THE MORNING HOURS.

THE WIND IS EXPECTED TO DIMINISH FURTHER IN INTENSITY DURING THE
AFTERNOON HOURS AS THE COLD FRONT MOVES WELL EAST OF THE REGION.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 4:29 AM EDTWind AdvisoryCLECrawford, Erie3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.